Wyoming, 2016High Wind in Wyoming, January 20, 2016
January 20, 2016 · NWS CYS · 10 events in 3 counties and zones
A brief period of strong gap winds developed through the wind prone areas of southeast Wyoming.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong gap winds developed through the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 4:15 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 20, 4:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
415 AM MST WED JAN 20 2016
.SHORT TERM...(TODAY-THURSDAY NIGHT)
ISSUED AT 413 AM MST WED JAN 20 2016
THE PRIMARY IMPACTS THIS PERIOD WILL BE TODAY/TONIGHT AS SNOW AND
BLOWING SNOW MOVES ACROSS THE CWFA. THIS WILL ESPECIALLY BE THE CASE
IN AND AROUND THE SNOWY/SIERRA MADRE RANGES WHERE 8-12 INCHES ARE
EXPECTED. DESPITE LIGHTER SNOW AMOUNTS (1-3 INCHES) NEAR
ARLINGTON...TRAVEL WILL BE SIGNIFICANTLY IMPACTED WHERE STRONG
WINDS/BLOWING SNOW REDUCE VISIBILITIES TO NR ZERO. SATELLITE PIX
THIS MORNING SHOW WELL DEFINED SHORTWAVE SPINNING NR THE
OREGON/IDAHO STATELINE WITH A HEALTHY FETCH OF LEADING MOISTURE
LOCATED NR THE CONTINENTAL DIVIDE THIS MORNING. SNOW HAS JUST
DEVELOPED IN CARBON COUNTY SINCE AROUND MIDNIGHT WITH IMPACTS
BEGINNING TO BE REALIZED ALONG I-80 LARAMIE-RAWLINS. SNOW WILL
PERSIST ACROSS CARBON COUNTY TODAY BEING ENHANCED BY THE PASSAGE
OF THE ASSOCIATED SFC FRONT. SNOW WILL THEN SLOWLY SHIFT EAST INTO
ALBANY COUNTY AND THE LARAMIE RANGE LATER THIS AFTERNOON AND OUT
ONTO THE ERN PLAINS TONIGHT. WILL KEEP THE INHERITED WINTER
HAZARDS INTACT SPATIALLY...BUT HAVE SHORTENED THE END TIME TO
MIDNIGHT GIVEN THE EARLIER DEPARTURE ADVERTISED BY 00Z MODELS.
IMPACTS FROM BLOWING SNOW WILL SLOWLY SUBSIDE LATER TODAY AND
ESPECIALLY BY EVENING.
THE OTHER STORY WILL BE THE PERIOD OF HIGH WINDS WILL CONTINUE
DEVELOPING THIS MORNING ACROSS THE USUALLY WINDY SPOTS FROM
ARLINGTON TO BORDEAUX AS WELL AS ACROSS THE SOUTHERN LARAMIE RANGE.
WINDS HAVE ALREADY INCREASED SINCE MIDNIGHT WITH 50-55 MPH GUSTS
OBSERVED NR ELK MOUNTAIN AT 3 AM. AS MENTIONED ABOVE THESE ARE THE
WINDS THAT ARE IMPACTING VISIBILITIES IN THE ELK MOUNTAIN-ARLINGTON
AREAS. THE CULPRIT HAS BEEN AN AMPLIFYING PRE-FRONTAL LEE-SIDE SFC
TROF WHICH HAS DROPPED PRESSURES BY 9-10 MB OVER THE PAST 10 HOURS
OR SO. THIS HAS TIGHTENED GRADIENTS SIGNIFICANTLY WHICH HAS CAUSED
THE INCREASE IN GUSTS OVERNIGHT. MODELS PROG THIS GRADIENT TO BE THE
TIGHTEST 12-15Z...WHICH CORRESPONDS WELL WITH PROGD H7 50-55 KNOT
JETLET PASSAGE. LONG STORY SHORT...EXPECT IMPACTS FROM THESE WINDS
TO CONTINUE THROUGH THIS AFTERNOON BEFORE DECREASING LATE THIS
AFTERNOON/EVENING.
THE GOOD NEWS IS ONCE THIS SHORTWAVE DEPARTS TONIGHT...A RIDGE OF
HIGH PRESSURE WILL RESULT IN QUIETER WEATHER FOR THURSDAY WITH HIGHS
4-8F COOLER COMPARED TO TODAYS.
.LONG TERM...(FRIDAY-TUESDAY)
ISSUED AT 413 AM MST WED JAN 20 2016
A WARM AND DRY START TO THE EXTENDED FORECAST PERIOD AS UPPER-LEVEL
RIDGING BUILDS ACROSS THE CENTRAL AND NORTHERN ROCKIES. THE GFS AND
ECMWF BOTH SUGGEST H7 TEMPERATURES ABOVE +2 DEG C ALONG AND EAST OF
THE LARAMIE RANGE ON FRIDAY ALONG WITH DOWNSLOPING WINDS. THIS WILL
ALMOST CERTAINLY YIELD WIDESPREAD HIGHS IN THE 45-55 DEG RANGE OVER
THE HIGH PLAINS. WEATHER CONDITIONS WILL BECOME MORE UNSETTLED INTO
THE WEEKEND AS A POTENT SHORTWAVE TRACKS ACROSS THE WESTERN/CENTRAL
CONUS. LIGHT SNOW COULD BECOME FAIRLY WIDESPREAD FROM LATE SATURDAY
THROUGH MONDAY...WITH MINIMAL ACCUMULATIONS OUTSIDE OF THE MOUNTAIN
AREAS. THIS COULD BE A MARGINAL ADVISORY EVENT FOR THE HIGH COUNTRY
DURING THAT TIME FRAME. IT WILL BE WINDY FOR THE TYPICAL WIND PRONE
AREAS ON FRI NIGHT/SAT WITH A STEADY GFS H85 CAG-CPR GRADIENT AT OR
ABOVE 40 METERS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 413 AM MST WED JAN 20 2016
WYOMING TAFS...
AREAS OF SNOW WILL CONTINUE OVER CARBON COUNTY THROUGH TONIGHT. MVFR
TO OCCASIONAL IFR/LIFR CONDITIONS WILL LIKELY CONTINUE TO AFFECT RWL
THROUGH MUCH OF THE TAF PERIOD. MOUNTAINS WILL BE OBSCURED. VFR OVER
ALL OTHER TERMINALS THIS AFTERNOON WITH CEILINGS LOWERING LATE. MVFR
CIGS ARE POSSIBLE BETWEEN 06Z AND 12Z. BREEZY/LOCALLY WINDY FOR MUCH
OF SOUTHEAST WYOMING TODAY...ESPECIALLY OVER THE MAIN WIND CORRIDORS
OF ARLINGTON...BORDEAUX...AND THE I-80 SUMMIT.
NEBRASKA TAFS...
VFR TODAY WITH LIGHT SNOW DEVELOPING THIS EVENING AND OVERNIGHT. IFR
TO LIFR CIGS/VSBYS ARE LIKELY FOR MOST PANHANDLE TERMINALS AFTER 00Z
THU.
&&
.FIRE WEATHER...
ISSUED AT 413 AM MST WED JAN 20 2016
A BREEZY AND SNOWY DAY AHEAD ACROSS THE REGION
TODAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. EXPECT DRY
CONDITIONS TO PREVAIL THU-SAT. TEMPERATURES WILL WARM FRI-SAT WITH
40-50S EXPECTED ON THE ERN PLAINS. AFTER TODAY...THE NEXT CHANCE
FOR SNOW WILL RETURN SUNDAY/SUNDAY NT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR WYZ112-
114.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ110.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ106-116-
117.
NE...NONE.
&&
SHORT TERM...CAH
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...CAHHazardous weather outlook, Jan 20, 5:59 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
559 AM MST WED JAN 20 2016
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-211300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
559 AM MST WED JAN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE ACROSS MUCH OF THE AREA TODAY. TRAVEL MAY BE IMPACTED
FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW SHOWERS ARE EXPECTED ACROSS MUCH OF THE AREA FROM SATURDAY
NIGHT THROUGH MONDAY. LIGHT ACCUMULATIONS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ106-110-116-117-211300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
559 AM MST WED JAN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL OCCUR OVER THE TYPICAL WIND PRONE LOCATIONS OF
SOUTHEAST WYOMING TODAY. AREAS OF LIGHT SNOW CAN ALSO BE EXPECTED
ALONG AND WEST OF THE LARAMIE RANGE. AREAS OF BLOWING AND DRIFTING
SNOW ARE LIKELY...WITH NEAR WHITEOUT CONDITIONS POSSIBLE AT TIMES
ALONG INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS. SOME ROADS WILL
BE SLICK AND SNOW COVERED. WINTER STORM WARNINGS...ADVISORIES AND
A HIGH WIND WARNING ARE IN EFFECT FOR PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GUSTY WINDS ARE POSSIBLE OVER THE WIND PRONE AREAS OF SOUTHEAST
WYOMING ON FRIDAY NIGHT AND SATURDAY.
SNOW SHOWERS ARE EXPECTED ACROSS MUCH OF THE AREA FROM SATURDAY
NIGHT THROUGH MONDAY. LIGHT ACCUMULATIONS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HAMMER
In the hours before
Local storm report, Jan 20, 5:00 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM NON-TSTM WND GST 3 NW I-80 EXIT 255 41.75N 106.51W
01/20/2016 M59.00 MPH CARBON WY DEPT OF HIGHWAYS
OBSERVED AT THE WYDOT HALLECK RIDGE SENSOR.
0415 AM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.29W
01/20/2016 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
OBSERVED AT THE WYDOT WAGONHOUND SENSOR.
0445 AM NON-TSTM WND GST 3 NW I-80 EXIT 255 41.75N 106.51W
01/20/2016 M65.00 MPH CARBON WY DEPT OF HIGHWAYS
OBSERVED AT THE WYDOT HALLECK RIDGE SENSOR.
&&
HAHNHigh Wind, South Laramie Range
- When
- January 20, 6:00 AM MST to 7:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 20, 6:55 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured a peak wind gust of 61 mph.
High Wind, South Laramie Range
- When
- January 20, 7:00 AM MST to 8:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- January 20, 11:15 AM MST to 1:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 20, 12:00 PM MST to 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 20, 12:00 PM MST to 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- January 20, 12:45 PM MST to 2:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- January 20, 12:45 PM MST to 2:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- January 20, 12:50 PM MST to 2:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- January 20, 1:10 PM MST to 2:10 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 20, 20162 deaths · 1 injured · $30,000 · 2 events
- Winter Weather in North Carolina, January 20, 20161 death · 1 injured · 2 events
- Winter Weather in Virginia, January 20, 20161 death · 1 event
- Blizzard and Heavy Snow in Tennessee, January 20, 201629 events
- Winter Storm and Winter Weather in Tennessee, January 20, 201621 events
- Winter Storm and Winter Weather in Georgia, January 20, 201621 events
- Winter Weather in Ohio, January 20, 201619 events
- Winter Weather in North Carolina, January 20, 201618 events
- Heavy Snow in Kentucky, January 20, 201617 events
- Winter Weather in Tennessee, January 20, 201615 events
- Dense Fog in California, January 20 to 22, 201613 events
- High Surf in Hawaii, January 20 to 21, 201613 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616523, 616521, 616522, 616526, 616524, 616525, 616528, 616530, 616527, 616529.